Methemoglobinemia

Posted 14th May 2019 by Dave Cross
Doctors Patrick Twohig, Jaclyn Rivington and William Cook have written about a patient who presented at Case Western Reserve University’s MetroHealth Medical Centre in Cleveland. Writing in The American Journal of Medicine, they present “A novel case of methemoglobinemia” to the on-going debate about vaping.

What is methemoglobinemia?

Haemoglobin is part of a blood cell that carries oxygen from the lungs to the body. If there is too much iron present it turns into methemoglobin and the oxygen-carrying role is diminished.

This in turn can lead to tissue hypoxia, a situation where parts of the body or a region of the body are deprived of an adequate oxygen supply. It can be noticed through a change in the appearance of skin colour. There are other symptoms.

Doctors Twohig, Rivington and Cook may not be the most impartial of clinicians. Their manuscript begins: “Recent studies have revealed deleterious health effects in both acute and chronic settings, including increased risk of pneumonia, tissue hypoxia and lung injury. The health risks of e-cigarettes have been attributed to the hazardous chemicals included in e-liquid flavouring, which is vaporised with nicotine to make the taste more appealing to users. There are hundreds of flavourings available, but specific ingredients are not widely available.”

The only study cited supporting claims of potential lung injury drowned cultured cells in solutions as part of its methodology. It is reasonable to assume a high level of bias is in operation.

They recall a 47 year-old female who arrived suffering from shortness of breath (dyspnea) and a bluish/purplish skin (cyanosis).

They mention previous recorded ailments including “HIT/antiphospholipid syndrome” and “postural orthostatic tachycardia syndrome”…but do not dwell on these, preferring to focus on her using an “e-cigarette more than 10 times daily for 2 weeks”.

This is strange because the two aforementioned ailments could contribute to the displayed breathing and skin symptoms. [source1] [source2].

Other potential causes of dyspnea include:

  • Asthma
  • Anxiety (her mother recently died and she reported “significant psychosocial stress”)
  • Pneumonia
  • Allergic reactions
  • Exposure to dangerous levels of carbon monoxide
  • COPD (she is an ex-smoker)
  • Obesity (she had been treated for gastroparesis)

They conclude: “Given the rapid resolution of her symptoms and lab abnormalities with methylene blue, strong correlation of her symptom onset with increasing e-cigarette use, and absence of other exposures, a diagnosis of e-cigarette-induced methemoglobinemia was made. It is suspected that her increased e-cigarette use in the setting of psychosocial stress triggered her presentation. She was counselled on cessation of e-cigarettes and has not had recurrence of her symptoms 1-year since discharge.”

It is impossible to rule out a role for vaping in this – but it is equally impossible for these clinicians to conclude that it was to blame. They have fully misapplied the role of correlation in causation, made unsupportable assumptions and do not provide a comprehensive justification for “absence of other exposures”.

 

Resources:

  • “Are e-cigarettes the answer? A novel case of methemoglobinemia” – [link]
 Dave Cross
Article by Dave Cross
Freelance writer, physicist, karateka, dog walker